Kansas, 2023High Wind in Kansas, October 13, 2023
October 13, 2023 · NWS ICT · 1 event in 1 county or zone
Strong winds occurred in Russell County with the airport reporting gusts around 60 mph during the morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in Russell County with the airport reporting gusts around 60 mph during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 13, 5:16 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 13, 5:16 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 AM CDT Fri Oct 13 2023
.SHORT TERM...(Today through Sunday night)
Issued at 214 AM CDT Fri Oct 13 2023
A robust mid/upper trough was moving slowly eastward across the
Central and Northern Plains early this morning. The dry slot has
rotated into central KS with much of the precipitation remaining
well north and east of the forecast area. We may still see some
widely scattered showers and storms along and ahead of the frontal
boundary early in the period. As the pbl begins to mix, we expect
to see strong and gusty northwest winds develop in the wake of
the frontal boundary. Initially, strong H85 cold air advection
will be juxtaposed with steep low level lapse rates and large 6 hr
pressure rises in the wake of the front helping to mix down 35 to
45 mph winds, possibly higher at times. A wind advisory remains
in effect today for all but far southeast KS today. Below normal
temperatures will prevail today with highs struggling to climb out
of the 50s along the I-70 corridor in central KS. With breezy
northwest winds prevailing tonight we may remain too mixy to see
lows fall into the 30s and values were trended upward only
slightly across our central KS counties as we continue to see some
low level cold air advection.
Sat-Sun...We continue to see mean mid/upper troughing across the
Great Lakes and Northeast through the period keeping a northerly
flow across the Central Plains. This is expected to result in
below normal temperatures through the period with highs around 60.
The best chance for more widespread frost may arrive Sunday
night/Monday morning as high pressure settles across the area
bringing light winds and clearing conditions. Another round of
frost may be possible early on Tue morning across much of the area.
.LONG TERM...(Monday through Thursday)
Issued at 214 AM CDT Fri Oct 13 2023
Dry and cool weather will prevail at the start of the period as a
pronounced northwest flow aloft keeps a cooler airmass over Central
PLains. Shortwave ridging will arrive late Tuesday ahead of the next
storm system expected to impact the region towards the middle of the
week. We continue to see some uncertainty in phase/amplitude of the
mid-week system leading to uncertainty in how widespread the
precipitation will be and how long it will linger across the
region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 609 AM CDT Fri Oct 13 2023
Primarily VFR conditions are expected for this TAF period but
winds are expected to be very gusty. All terminals will be out of
the west and northwest with winds of 15kts to 30kt sustained and
gusts into the 40kt range. KRSL, KGBD and KSLN are the most likely
terminals to see the higher winds this afternoon. Additionally,
expecting MVFR CIGs at these same terminals today as well. Expect
the lower clouds to come in around 17Z to 19Z with some clearing
expected toward 00Z to 02Z.
&&
.FIRE WEATHER...
Issued at 214 AM CDT Fri Oct 13 2023
Gusty northwest winds will drive the grassland fire danger index
into the very high category today for areas generally west of a line
from Yates Center to Coffeyville.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 62 45 61 44 / 0 0 0 0
Hutchinson 60 43 59 42 / 0 0 0 0
Newton 60 45 58 44 / 0 0 0 0
ElDorado 63 45 59 44 / 0 0 0 0
Winfield-KWLD 66 45 64 44 / 0 0 0 0
Russell 57 42 57 39 / 0 0 0 0
Great Bend 57 41 57 39 / 0 0 0 0
Salina 59 46 58 43 / 0 0 0 0
McPherson 59 43 58 42 / 0 0 0 0
Coffeyville 69 47 63 47 / 50 0 0 0
Chanute 67 47 60 47 / 30 0 0 0
Iola 67 48 59 46 / 30 0 0 0
Parsons-KPPF 69 47 62 47 / 60 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048-
050-067.
Wind Advisory until 7 PM CDT this evening for KSZ049-051>053-
068>070-082-083-091>094.
&&
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Metzger
FIRE WEATHER...MWM
Hazardous weather outlook, Oct 13, 3:32 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
432 AM CDT Fri Oct 13 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
432 AM CDT Fri Oct 13 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Strong northwest winds at 30 to 35 mph with gusts to around 50 mph
will impact much of the area today. This will result in a very high
fire danger and outdoor burning should be avoided.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Frost is possible Monday morning and again on Tuesday morning across
much of the area.
A few thunderstorms may develop across southeast Kansas Wednesday
night. Strong or severe storms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
High Wind, Russell
- When
- October 13, 8:50 AM CST to 11:00 AM CST
- Where
- Russell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Russell Airport measured wind gusts of 55 to 62 mph during the morning hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Illinois, October 13, 20231 injured · EF1 · 1 event
- Tornadoes in Iowa, October 13, 2023$1,000 · EF0 · 5 events
- High Wind in Colorado, October 13, 202351 kt wind · 2 events
- High Wind in Nebraska, October 13, 202357 kt wind · 2 events
- High Wind in Nebraska, October 13, 202354 kt wind · 2 events
- High Wind in Kansas, October 13, 202351 kt wind · 2 events
- Frost and Freeze in Colorado, October 13 to 14, 20232 events
- Flood in South Dakota, October 13, 20231 event
- Frost and Freeze in Oregon, October 13, 20231 event
- Flood in South Dakota, October 13, 20231 event
- High Wind in Kansas, October 13, 202356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1145970.